Male with Hashimoto's Help Tweaking Treatment

I am a 44 year old male that was recently diagonsed with Hashimotos based on the following labs and typical hypo symtoms:

TSH - 2.4 (.35 - 4.94)

FT3 - 3.2 (2.3 - 4.2)

T3 - 98 (58 - 159)

FT4 - .75 (.7 - 1.8)

T4 - 4.1 (4.5 - 12.5)

TP Autoantibodies - 42 (5 - 25)

Thyroglobulin Ab - 376

My doctor put me on 75 mg of Levothrtroxine a month ago. After waiting a full month and my follow-up labs were as follows:

TSH - 1.4 (.35 - 4.94) - Decreased to seemingly good range

T3 - 95 (58 - 159) - DECREASED from 98

T4 - 4.8 (4.5 - 12.5) - Increased slightly but still at low end of range

For the first few days after starting treatment, I noticed a slight increase in body temperature (~98.6) but temps have come back down and fallen below the level they were before starting treatment to around 97.8. I didn't really feel any different for the first couple weeks. However, there was one day about two weeks into treatment where I felt great, full of energy and vigor. Since that time, I have gradually felt worse and now I feel slightly worse than than before starting treatment...lethargic, body/muscle aches including nagging planter facitus and tennis elbow, low stamina working out, and cant seem to lose any weight. I've read that T3 levels sometimes correspond to symptoms fairly well and so perhaps its reduction could help explain my symtoms. In any case, I am very interested to learn more about these results and what might help me feel like my old self again. Any help would be greatly appreciated!

8 Replies

  • Hi milner, this is a short synopsis of what goes on when treating hypothyroidism. Remember that you are building up a level of thyroid hormone in the blood stream and you are close to what can be expected on that dose. Well, that dose may not be enough to keep your metabolism at a healthy rate. Therefore, a raise of 25 mgs. could be added and you may have to do this several times until you achieve a healthy level.

  • Hello milnerb1,

    Welcome to our forum and sorry to hear that you are not feeling well.

    Ask you doctor to retest your thyroid hormone levels after another 6 weeks and then adjust the dose according to results. The goal of Levothyroxine is to restore the patient to euthyroid status and for most people that means TSH just above or below 1.0, and T3 & T4 in the upper quadrant of range. Remember symptoms can lag behind good biochemistry by 6-8 weeks and the body can only accept small dose increments at any one time.

    Hopefully your T3 level which has mysteriously decreased will improve. Hormones are a law unto themselves and imbalances can take a while to sort depending on how long your hypothyroidism has remained undiagnosed.

    It is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.

    When being blood tested, leave 24 hours between last med dose and blood draw and try to have the blood drawn early in the morning as this is when TSH is highest.

    Don't try dieting to lose weight, it won't work while your TSH is high.

    The main dietary advice is to avoid all forms of unfermented soy which are very bad for the thyroid. Otherwise make sure there is fat and protein in your diet to provide essential nutrients.

    People with thyroid issues often have vitamin deficiencies and it is recommended that you have tests for B12, vit D, folate and ferritin. These results can be posted complete with ranges for members to comment. Remember a doctors "normal" may not be enough to be the optimal necessary to ensure thyroid meds are absorbed and work correctly in the body.

    Hashimoto sufferers can suffer both hypo and hyper symptoms as the thyroid gland is attacked. It is important to reduce your antibodies level and many have found a gluten free diet helps. Your symptoms may continue for a while, but now your condition has been recognised, you can now concentrate on getting better.

    Good luck,


  • Hi - other advice already given all excellent. I also suggest perhaps trying taking your thyroxine at bedtime - many endocrinologists now recommend this. This can give better uptake of dose.

    Plantar Fashiitus is commonly linked to being hypo - Google for more info

  • Hi minerb1, When your doctor next tests you, ask for the FT4 and FT3, not T4 and T3. The F stands for Free, and it's the amount of hormone available in the blood. The TT (Total T) doesn't tell you that, as it also includes bound hormone which is not usable. Your FT3 could actually have gone up whilst your TT3 has gone down. Bit complicated, I know, but just ask him to do the FT4 and FT3. :)

  • T4-only therapy simply doesn't work for many of us. But the most obvious question here is: why didn't the doc re-take TPO and TG antibodies to see if there was a decrease? These "average" docs have been told treatment with T4 is the only thing they can do about antibodies, but that isn't true. If you have chemical and/or food sensitivities, T4 is only a band-aid.

  • Hello Eddie - Thanks very much for your response. My doc actually did have have me do TPA and TG antibodies in my re-test but the results haven't come back yet. I'll post those labs as soon as they are available. I keep floating the balloon that I am open to NDT as well.

  • thats because synthetic T4 or Levothyroxine does not give you everything you need for hashimoto's, my wife and now recently my son was diagnosed with Hashimotos. We have always prefered natural anytime we can unless necessary to take synthetic drugs, what has been working for them is westoid NDT (Natural Dessicated Thyroid) and it is a porcine (from pig) not bovine(from beef), my wife used the bovine for years but did very little and could not afford the amount that it would have taken. the problem is finding a doctor that will prescribe NDT. so good luck with your treatments. research for yourself for what works best for you but this is what we use and it is to be the purest with the least amounts of preservatives. or this one is also informative,

  • Do t go too mad working out. Lots of things hopefully changing for you so don't deplete your energy too much.

You may also like...